Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Jacksonville, FL

April 17, 2002Wayne County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 17, 2002, 6:50 PM EDT for Wayne County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 17, 2002, 6:50 PM EDT (22:50 UTC)
Expired
Apr 17, 2002, 7:30 PM EDT
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Wayne County, GA

What was reported inside it

TimeReportWhereRemark
Apr 17, 7:00 PM EDTHail 0.88Madray Spgs, GALightning damage to structure roof also.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 172250
SVRJAX
GAC305-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 730 PM EDT

* AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 8 MILES
  NORTHEAST OF ODUM...OR ABOUT 12 MILES NORTH OF JESUP...MOVING 
  SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ODUM AT 655 PM EDT...
  DOCTORTOWN AT 715 PM EDT...
  JESUP AT 725 PM EDT AND
  GARDI AT 730 PM EDT.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$

LAT...LON 3184 8187 3178 8207 3144 8198 3152 8171

CARROLL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:55 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 17, 2:55 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT WED APR 17 2002

CURRENTLY...THE SUMMER PATTERN CONTINUES. SURFACE RIDGE FROM THE
WESTERN ATLANTIC TO ACROSS NORTH FLORIDA WHICH HAS MOVED A LITTLE
SOUTH IN COMPARISON TO YESTERDAYS POSITION. UPPER RIDGE IN THE
EASTERN U.S. EAST COAST SEABREEZE BEGINNING TO MOVE IN AND WAS
JUST EAST OF THE ST JOHNS RIVER. WSR 88D INDICATING A FEW SHOWERS
BREAKING OUT WITH THE SEABREEZE FRONT.

TONIGHT...THE ATMOSPHERE IS A LITTLE MORE MOIST AND UNSTABLE TODAY AND
THEREFORE EXPECT A LITTLE MORE COVERAGE OF STORMS. HOWEVER...LIKE
YESTERDAY THE EAST COAST SEABREEZE SHOULD PUSH WEST AND KEEP MOST OF
THE STORMS NEAR GULF COAST REGION LATE THIS AFTERNOON AND EVE. WILL
THEREFORE WILL GO WITH LOW POPS RANGING FROM 10 PCT COAST TO 20 PCT
INLAND. WILL ALSO SEE PATCHY FOG LATE TONIGHT WHICH MAY BECOME
LOCALLY DENSE IN A FEW AREAS. GUIDANCE TEMPS LOOK GOOD...WILL GO
ABOUT A DEGREE OR TWO LOWER.

THURSDAY...RIDGE SLIPS A LITTLE FURTHER SOUTH...EAST COAST SEABREEZE
STILL STRONG ENOUGH TO MAKE IT NEAR I-75 LATE IN THE AFTERNOON. POPS
WILL BE HIGHEST INLAND AGAIN. ALSO...TALE END OF WEAKENING SHORT
WAVE MOVES THRU SOUTH GEORGIA DURING THE AFTERNOON AND EVE WHICH MAY
HELP ENHANCE THE SCATTERED SHOWER AND THUNDERSTORM IN THE LATE AFTERNOON
AND EVE ESPECIALLY IN GEORGIA. BOTH AVN AND MESO-ETA INDICATING AREA
OF LINGERING PCP IN SOUTH GEORGIA THURSDAY EVE. WILL THEREFORE GO
WITH HIGHEST POPS ACROSS EXTREME NORTH FLORIDA INTO INLAND SE
GEORGIA (40 PCT BOTH THURSDAY AND THURSDAY AND NIGHT). LOWEST POPS
WILL BE IN THE EAST AGAIN (20 PCT). GUIDANCE TEMPS LOOK GOOD
OVERALL.

FRIDAY...UPPER RIDGE FLATTENS OUT AND BECOMES MORE EAST WEST
ORIENTATED. SURFACE RIDGE SLIPS SOUTH INTO NORTH CENTRAL FLORIDA.
EAST COAST SEABREEZE NOT AS STRONG...BUT WILL PROBABLY MAKE IT TO
NEAR U.S. 301...SO WILL SEE A LITTLE BETTER COVERAGE OF STORMS IN
THE EAST. HAVE GONE WITH 30 TO 40 PCT POPS EVERYWHERE FRIDAY AND 30
PCT INLAND FRIDAY EVE WHERE BEST CONVERGENCE WILL BE. WILL ONCE
AGAIN HAVE PATCHY LATE NIGHT FOG...WHICH COULD BE LOCALLY DENSE IN
THE PLACES THAT GET THE RAIN.

SATURDAY/EXTENDED...UPPER RIDGE CONTINUES TO FLATTEN OUT WITH
BERMUDA HIGH RIDGE SLIPPING FURTHER SOUTH TO ACROSS SOUTH CENTRAL
FLORIDA. MRF SHOWING A COLD FRONT MOVING THRU MONDAY NITE BUT WANT
SEE MORE RUNS BEFORE COMMITTING TO THIS. WILL CONTINUE PREVIOUS
FCST OF CHC OF AFTERNOON STORMS GEORGIA AND SLGT CHC FOR FLORIDA.
TEMPS CONTINUE TO BE ABOVE NORMAL.

MARINE/FIRE WX...NO CONCERNS...EXCEPT FOR AFTERNOON THUNDERSTORMS.

PRELIM CCF
AMG BB 062/087 063/086 063 08244
SSI BB 065/080 065/081 066 08122
JAX BB 062/085 063/086 063 08122
SGJ BB 065/080 065/081 065 08122
GNV BB 062/087 062/086 063 08242
OCF BB 062/087 062/088 063 08242 08

.JAX...
.GA...NONE.
.FL...NONE.

PUBLIC/MARINE...PETERSON
AVIATION/FIRE WX...ZAPPE

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.